Iowa, 2012Blizzard in Iowa, December 20, 2012
December 20, 2012 · NWS ARX · 8 events in 8 counties and zones
A strong area of low pressure moved out of the Central Plains into Illinois and the Great Lakes region on December 19th and 20th. As this storm moved by, it produced a period of blizzard conditions during the morning and afternoon of the 20th as sustained north winds of 25 to 35 mph with higher gusts created poor visibility from falling and blowing snow.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure moved out of the Central Plains into Illinois and the Great Lakes region on December 19th and 20th. As this storm moved by, it produced a period of blizzard conditions during the morning and afternoon of the 20th as sustained north winds of 25 to 35 mph with higher gusts created poor visibility from falling and blowing snow. Impacts from the blizzard included closed roads, trapped vehicles, power outages, region wide school closings on the 20th with some schools remaining closed on the 21st or started 2 hours late. The accumulating snow first started moving into the region during the middle of the evening on the 19th with accumulations reaching winter storm criteria of 6 inches between midnight and 6 a.m. on the 20th. The highest reported snow total was 15.2 inches in Strawberry Point (Clayton County). National Guard troops were activated across the state to help rescue stranded drivers. The Iowa Dept. of Transportation stated that travel was not advised across the majority of the state from 8 p.m. Wednesday, December 19th through Thursday the 20th. A tow ban was also in place for much of the state during the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 20, 5:19 AM CST, 41 minutes earlier.
Area forecast discussion, Dec 20, 5:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
519 AM CST THU DEC 20 2012
.SHORT TERM...TODAY THROUGH SATURDAY
344 AM CST THU DEC 20 2012
DANGEROUS BLIZZARD CONDITIONS EXPECTED TO DEVELOP THIS MORNING
AT 3 AM...A 994 MB SURFACE LOW WAS LOCATED ACROSS CENTRAL
MISSOURI. DURING THE PAST HOUR...MSAS SHOWED A 6 MB DROP IN THE
SURFACE PRESSURE ACROSS NORTHERN ILLINOIS AND A 7 MB RISE ACROSS
OKLAHOMA. SEVERAL FRONTOGENETIC BANDS OF SNOW ARE SHOWING UP ON THE
RADAR ACROSS THE FORECAST AREA. THE STRONGEST ONES AT THIS TIME
EXTEND FROM MEDFORD WISCONSIN TO AUSTIN MINNESOTA /ASSOCIATED WITH
A CANADIAN COLD FRONT/...FROM WAUKON IOWA TO MAUSTON...AND ALONG
THE WISCONSIN RIVER. THUNDERSNOW HAS BEEN REPORTED WITH THE LATTER
BAND OF SNOW. THE HIGHEST SNOWFALL TOTALS SO FAR ARE IN ELKADER
IOWA /7.3 INCHES/ AND PRAIRIE DU CHIEN WISCONSIN /8 INCHES/.
THE 20.00Z MODELS ARE IN EXCELLENT AGREEMENT THAT THE STRONG
POTENTIAL VORTICITY MAXIMUM WILL RESULT IN RAPID CYCLOGENESIS AS
THE LOW TRACKS FROM ST LOUIS MISSOURI TO BENTON HARBOR MICHIGAN.
BANDS OF STRONG FRONTOGENESIS WILL BE FOUND ACROSS THE AREA THIS
MORNING...AND WISCONSIN THIS AFTERNOON. THESE BANDS WILL SLOW THE
EXIT OF THE SNOW FROM THE AREA. DUE TO THIS...THE PRECIPITATION
CHANCES WERE INCREASED ACROSS THE AREA FOR THIS AFTERNOON...AND
FOR WISCONSIN THIS EVENING. MODELS ARE EVEN SUGGESTING THAT THERE
WILL BE SOME SLANTWISE CONVECTION ACROSS PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WEST CENTRAL...CENTRAL...AND
SOUTHWEST WISCONSIN THIS MORNING. THESE ISOLATED THUNDERSTORMS
WILL ENHANCE SNOW RATES INTO THE 1 TO 2 INCH RANGE. THE 19.21Z
SREF SUPPORTED THESE POTENTIAL SNOW RATES TOO. LIKE THE PAST
COUPLE OF DAYS...IT STILL LOOKS LIKE THE HIGHEST SNOW TOTALS /14
TO 18 INCHES/ WILL BE FOUND SOUTHEAST OF A STRAWBERRY POINT IOWA
TO MAUSTON LINE. THERE MAY BE EVEN SOME PLACES THAT SEE UP TO 20
INCHES IN SOUTHERN GRANT COUNTY.
BESIDES THE SNOW...EXPECT STRONG WINDS TO DEVELOP ACROSS THE AREA
THIS MORNING AND THEN CONTINUE INTO TONIGHT AS THE SURFACE
PRESSURE GRADIENT RAPIDLY TIGHTENS ACROSS THE FORECAST AREA.
SUSTAINED WINDS WILL RANGE FROM 20 TO 35 MPH. BUFKIT SOUNDINGS
CONTINUE TO SHOW THAT 35 TO 50 MPH WIND GUSTS WILL MIX DOWN TO THE
SURFACE FROM ALOFT. BLIZZARD CONDITIONS WILL QUICKLY DEVELOP ALONG
AND SOUTH OF THE INTERSTATE 90 CORRIDOR THIS MORNING...AND THEN
CONTINUE INTO THIS EVENING. WHILE AREAS TO THE NORTH ARE NOT IN A
BLIZZARD WARNING...THEY WILL ALSO SEE OCCASIONAL WHITEOUT
CONDITIONS TOO. AS A RESULT TRAVEL IS HIGHLY DISCOURAGED ACROSS
REGION.
ON FRIDAY...HIGH PRESSURE WILL BUILD ACROSS THE AREA. AS THIS
OCCURS...THE PRESSURE GRADIENT WILL RAPIDLY RELAX AND SO WILL THE
WINDS. THIS HIGH WILL PROVIDE MOSTLY CLEAR TO PARTLY CLOUDY SKIES
THROUGH FRIDAY NIGHT.
ON SATURDAY...ANOTHER CANADIAN COLD FRONT WILL MOVE QUICKLY
SOUTHEAST THROUGH THE AREA. THE 270 TO 280K CONDENSATION PRESSURE
DEFICITS REMAIN ABOVE 100 MB...THUS EXPECTING THIS FRONT TO MOVE
THROUGH THE REGION DRY.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
344 AM CST THU DEC 20 2012
FROM MONDAY INTO WEDNESDAY...THE 20.00Z MODELS CONTINUE TO
SHOW LITTLE CONSISTENCY ON WHETHER TWO LOW PRESSURE SYSTEMS WILL
AFFECT THE AREA OR NOT. DUE TO THIS...JUST KEPT A SLIGHT CHANCE OF
SNOW IN THE FORECAST.
&&
.AVIATION...TODAY AND TONIGHT
519 AM CST THU DEC 20 2012
SNOW WILL CONTINUE TO FALL ACROSS THE REGION THOUGH IT APPEARS
THAT THE HEAVIEST SNOW HAS ENDED AT KRST. KLSE WILL LIKELY STAY IN
THE HEAVIER SNOW BAND FOR A WHILE THIS MORNING...THOUGH THERE HAVE
NOT BEEN MANY VISIBILITY DROPS BELOW 3/4SM. WINDS WILL GREATLY
INCREASE THIS MORNING AND WILL CAUSE BLOWING SNOW ACROSS THE
REGION. THE COMBINATION OF FRESH FLUFFY SNOWFALL AND STRONG WINDS
WILL CAUSE WHITEOUT CONDITIONS AND 1/4SM VISIBILITIES. CONDITIONS
WILL GRADUALLY IMPROVE INTO THE LATE AFTERNOON AND EVENING AS THE
SNOW BECOMES MORE COMPACT AND THE WINDS WEAKEN OVERNIGHT. THE
OVERALL SNOW SHOULD END BY LATE THIS AFTERNOON AS THE STORM SYSTEM
MOVES OFF TO THE EAST. SKIES WILL EVENTUALLY CLEAR OVERNIGHT WITH
HIGH PRESSURE PUSHING DOWN FROM THE NORTHWEST.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
344 AM CST THU DEC 20 2012
WI...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR WIZ041>044-
053>055-061.
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR WIZ017-029-
032>034.
MN...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ086>088-
094>096.
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ079.
IA...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR IAZ008>011-018-
019-029-030.
&&
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...HALBACHHazardous weather outlook, Dec 20, 4:37 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
437 AM CST THU DEC 20 2012
IAZ011-029-030-WIZ042>044-053>055-061-211200-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-JUNEAU-MONROE-
RICHLAND-VERNON-
437 AM CST THU DEC 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY THROUGH TONIGHT
A BLIZZARD WARNING IS IN EFFECT UNTIL MIDNIGHT.
HEAVY SNOW WILL FALL TODAY. SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR
WILL BE POSSIBLE AT TIME...PARTICULARLY IN ANY BANDS OF THUNDERSNOW.
ADDITIONAL SNOW AMOUNTS OF 6 TO 8 INCHES ARE EXPECTED WHICH WILL
BRING STORM TOTALS UP TO 14 TO 18 INCHES WITH LOCALIZED HIGHER
AMOUNTS POSSIBLE.
NORTHWEST WINDS WILL RAPIDLY INCREASE TO 25 TO 35 MPH WITH GUSTS TO
50 MPH THIS MORNING. THESE STRONG WINDS WILL PRODUCE BLIZZARD
CONDITIONS THROUGH THIS EVENING. IN ADDITION...SOME DRIFTING OF SNOW
MAY CONTINUE INTO THE OVERNIGHT NIGHT HOURS.
ONLY EMERGENCY TRAVEL SHOULD BE ATTEMPTED. STAY IN AND BE SAFE.
SPORADIC POWER OUTAGES ARE POSSIBLE AS WELL.
PLEASE SEE THE LATEST WINTER STORM STATEMENT FOR THE MOST UPDATED
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS AND REPORTS OF ROAD CLOSURES WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>010-018-019-MNZ086>088-094>096-WIZ041-211200-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-LA CROSSE-MITCHELL-
MOWER-OLMSTED-WINNESHIEK-WINONA-
437 AM CST THU DEC 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LA CROSSE COUNTY WISCONSIN...
AND PARTS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA.
.DAY ONE...TODAY THROUGH TONIGHT
A BLIZZARD WARNING IS IN EFFECT UNTIL MIDNIGHT.
HEAVY SNOW WILL FALL TODAY...TAPERING OFF FROM WEST TO EAST THIS
AFTERNOON. SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE
AT TIME...PARTICULARLY IN ANY BANDS OF THUNDERSNOW. ADDITIONAL
SNOW AMOUNTS OF 4 TO 6 INCHES ARE EXPECTED WHICH WILL BRING STORM
TOTALS UP TO 10 TO 14 INCHES FROM CENTRAL WISCONSIN INTO
NORTHEAST IOWA WITH 5 TO 10 INCHES FALLING IN SOUTHEAST MINNESOTA.
NORTHWEST WINDS WILL RAPIDLY INCREASE TO 25 TO 35 MPH WITH GUSTS TO
50 MPH THIS MORNING. THESE STRONG WINDS WILL PRODUCE BLIZZARD
CONDITIONS THROUGH THIS EVENING. IN ADDITION...SOME DRIFTING OF SNOW
MAY CONTINUE INTO THE OVERNIGHT NIGHT HOURS.
ONLY EMERGENCY TRAVEL SHOULD BE ATTEMPTED. STAY IN AND BE SAFE.
SPORADIC POWER OUTAGES ARE POSSIBLE AS WELL.
PLEASE SEE THE LATEST WINTER STORM STATEMENT FOR THE MOST UPDATED
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS AND REPORTS OF ROAD CLOSURES WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MNZ079-WIZ017-029-032>034-211200-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-WABASHA-
437 AM CST THU DEC 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WESTERN AND NORTH
CENTRAL WISCONSIN...AND WABASHA COUNTY IN SOUTHEAST MINNESOTA.
.DAY ONE...TODAY THROUGH TONIGHT
A WINTER STORM IS IN EFFECT UNTIL MIDNIGHT.
SNOW WILL CONTINUE TO FALL TODAY WITH AN ADDITIONAL 3 TO 5 INCHES
EXPECTED...BRINGING THE STORM TOTAL SNOWFALL TO 5 TO 10 INCHES.
NORTHWEST WINDS WILL RAPIDLY INCREASE TO 20 TO 30 MPH WITH GUSTS TO
40 MPH THIS MORNING. THESE STRONG WINDS...COMBINED WITH THE
SNOWFALL...WILL LEAD TO NEAR BLIZZARD CONDITIONS AT TIMES.
ONLY EMERGENCY TRAVEL SHOULD BE ATTEMPTED. STAY IN AND BE SAFE.
PLEASE SEE THE LATEST WINTER STORM STATEMENT FOR THE MOST UPDATED
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS AND REPORTS OF ROAD CLOSURES WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
HALBACH
In the hours before
Local storm report, Dec 20, 2:43 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0243 AM CST THU DEC 20 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 AM SNOW MEDFORD 45.14N 90.35W
12/20/2012 E0.3 INCH TAYLOR WI PUBLIC
6 HOURS.
0242 AM SNOW OWEN 44.95N 90.57W
12/20/2012 E1.0 INCH CLARK WI PUBLIC
6 HOURS.
0241 AM SNOW ELKADER 5 SSW 42.79N 91.44W
12/20/2012 E7.3 INCH CLAYTON IA PUBLIC
&&
OBSERVATIONS ARE COLLECTED FROM A VARIETY OF SOURCES WITH VARYING
EQUIPMENT AND EXPOSURE. NOT ALL DATA LISTED IS CONSIDERED OFFICIAL.Local storm report, Dec 20, 2:51 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0251 AM CST THU DEC 20 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 AM SNOW ELKADER 42.85N 91.41W
12/20/2012 E6.0 INCH CLAYTON IA PUBLIC
8 HOURS.
0249 AM SNOW WEST UNION 42.96N 91.81W
12/20/2012 E6.0 INCH FAYETTE IA PUBLIC
8 HOURS.
0251 AM SNOW PRAIRIE DUCHIEN 43.04N 91.15W
12/20/2012 E8.0 INCH CRAWFORD WI PUBLIC
8 HOURS.
&&
OBSERVATIONS ARE COLLECTED FROM A VARIETY OF SOURCES WITH VARYING
EQUIPMENT AND EXPOSURE. NOT ALL DATA LISTED IS CONSIDERED OFFICIAL.Local storm report, Dec 20, 3:03 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0303 AM CST THU DEC 20 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 AM SNOW RICHLAND CENTER 43.34N 90.39W
12/20/2012 E3.0 INCH RICHLAND WI PUBLIC
6 HOURS.
0257 AM SNOW CHARLES CITY(SHERRIF) 43.07N 92.69W
12/20/2012 E3.0 INCH FLOYD IA PUBLIC
8 HOURS.
0259 AM SNOW ALMA 44.33N 91.92W
12/20/2012 E4.0 INCH BUFFALO WI PUBLIC
6 HOURS.
0303 AM SNOW OSSEO 44.58N 91.22W
12/20/2012 E4.0 INCH TREMPEALEAU WI PUBLIC
6 HOURS.
&&
OBSERVATIONS ARE COLLECTED FROM A VARIETY OF SOURCES WITH VARYING
EQUIPMENT AND EXPOSURE. NOT ALL DATA LISTED IS CONSIDERED OFFICIAL.Local storm report, Dec 20, 3:07 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0307 AM CST THU DEC 20 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 AM SNOW MAUSTON 43.80N 90.08W
12/20/2012 E4.0 INCH JUNEAU WI PUBLIC
6 HOURS.
0307 AM SNOW FRIENDSHIP 43.96N 89.82W
12/20/2012 E2.0 INCH ADAMS WI PUBLIC
6 HOURS.
0309 AM SNOW LA CROSSE NWS 43.83N 91.23W
12/20/2012 E1.8 INCH LA CROSSE WI PUBLIC
0309 AM SNOW PLATTEVILLE 42.74N 90.48W
12/20/2012 E7.0 INCH GRANT WI PUBLIC
12 HOURS.
0315 AM SNOW LANCASTER(SHERIFF) 42.84N 90.71W
12/20/2012 E6.0 INCH GRANT WI PUBLIC
0255 AM SNOW LA CROSSE 5SSE 43.75N 91.19W
12/20/2012 E1.4 INCH LA CROSSE WI PUBLIC
6 HOURS.
0310 AM SNOW LA CROSSE WKBTTV 43.81N 91.25W
12/20/2012 E2.0 INCH LA CROSSE WI PUBLIC
6 HOURS.
&&
OBSERVATIONS ARE COLLECTED FROM A VARIETY OF SOURCES WITH VARYING
EQUIPMENT AND EXPOSURE. NOT ALL DATA LISTED IS CONSIDERED OFFICIAL.Local storm report, Dec 20, 3:24 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0324 AM CST THU DEC 20 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 AM SNOW LA CRESCENT 43.83N 91.30W
12/20/2012 E1.5 INCH HOUSTON MN PUBLIC
6 HOURS.
0324 AM SNOW READS LANDING1W 44.40N 92.17W
12/20/2012 E7.0 INCH WABASHA MN PUBLIC
6 HOURS.
&&
OBSERVATIONS ARE COLLECTED FROM A VARIETY OF SOURCES WITH VARYING
EQUIPMENT AND EXPOSURE. NOT ALL DATA LISTED IS CONSIDERED OFFICIAL.Local storm report, Dec 20, 5:00 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CST THU DEC 20 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 AM SNOW ELKADER 5 SSW 42.79N 91.44W
12/20/2012 E7.3 INCH CLAYTON IA PUBLIC
8 HOURS.
0251 AM SNOW PRAIRIE DU CHIEN 43.04N 91.15W
12/20/2012 E8.0 INCH CRAWFORD WI PUBLIC
8 HOURS.
0304 AM SNOW MAUSTON 43.80N 90.08W
12/20/2012 E4.0 INCH JUNEAU WI PUBLIC
6 HOURS.
0309 AM SNOW PLATTEVILLE 42.74N 90.48W
12/20/2012 E7.0 INCH GRANT WI PUBLIC
12 HOURS.
0324 AM SNOW READS LANDING 1W 44.40N 92.17W
12/20/2012 E7.0 INCH WABASHA MN PUBLIC
6 HOURS.
0353 AM SNOW LANCASTER 42.85N 90.71W
12/20/2012 E6.0 INCH GRANT WI PUBLIC
9 HOURS.
0403 AM SNOW GUTTENBERG 42.79N 91.10W
12/20/2012 E7.1 INCH CLAYTON IA PUBLIC
9 HOURS.
0423 AM SNOW LA CRESCENT 4 W 43.83N 91.38W
12/20/2012 E2.8 INCH HOUSTON MN PUBLIC
6 HOURS.
0423 AM SNOW RICHLAND CENTER 43.34N 90.39W
12/20/2012 E6.2 INCH RICHLAND WI PUBLIC
8 HOURS.
0426 AM SNOW OSSEO 44.58N 91.22W
12/20/2012 E10.0 INCH TREMPEALEAU WI PUBLIC
8 HOURS.
0428 AM SNOW ARCADIA 44.25N 91.49W
12/20/2012 E5.0 INCH TREMPEALEAU WI PUBLIC
8 HOURS.
0440 AM SNOW CHATFIELD 43.85N 92.19W
12/20/2012 E5.3 INCH OLMSTED MN PUBLIC
8 HOURS.
0441 AM SNOW ROCHESTER KTTC-TV 44.08N 92.51W
12/20/2012 E4.7 INCH OLMSTED MN PUBLIC
8 HOURS.
0442 AM SNOW FRIENDSHIP 43.96N 89.82W
12/20/2012 E3.9 INCH ADAMS WI PUBLIC
6 HOURS.
0454 AM SNOW NASHUA 42.94N 92.57W
12/20/2012 E2.5 INCH FLOYD IA PUBLIC
8 HOURS.
0454 AM SNOW NWS LA CROSSE 43.82N 91.19W
12/20/2012 E2.6 INCH LA CROSSE WI PUBLIC
6 HOURS.
&&
OBSERVATIONS ARE COLLECTED FROM A VARIETY OF SOURCES WITH VARYING
EQUIPMENT AND EXPOSURE. NOT ALL DATA LISTED IS CONSIDERED OFFICIAL.
ADAMSBlizzard, Floyd
- When
- December 20, 6:00 AM CST to 2:00 PM CST
- Where
- Floyd forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
North winds between 25 and 35 mph with higher gusts, created a period of blizzard conditions across Floyd County during the morning and afternoon of the 20th. As a result of the blizzard, roads were closed, vehicles became trapped in the snow, some power outages occurred and all schools in the county were closed.
Blizzard, Mitchell
- When
- December 20, 6:15 AM CST to 2:00 PM CST
- Where
- Mitchell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
North winds between 25 and 35 mph with higher gusts, created a period of blizzard conditions across Mitchell County during the morning and afternoon of the 20th. As a result of the blizzard, roads were closed, vehicles became trapped in the snow, some power outages occurred and all schools in the county were closed. The highest reported snow total was 6.0 inches in Riceville.
Blizzard, Howard
- When
- December 20, 6:25 AM CST to 2:00 PM CST
- Where
- Howard forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
North winds between 25 and 35 mph with higher gusts, created a period of blizzard conditions across Howard County during the morning and afternoon of the 20th. As a result of the blizzard, roads were closed, vehicles became trapped in the snow, some power outages occurred and all schools in the county were closed.
Blizzard, Chickasaw
- When
- December 20, 6:30 AM CST to 2:00 PM CST
- Where
- Chickasaw forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
North winds between 25 and 35 mph with higher gusts, created a period of blizzard conditions across Chickasaw County during the morning and afternoon of the 20th. As a result of the blizzard, roads were closed, vehicles became trapped in the snow, some power outages occurred and all schools in the county were closed. The highest reported snow total was 6.0 inches in New Hampton and North Washington.
Blizzard, Fayette
- When
- December 20, 7:03 AM CST to 2:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
North winds between 25 and 35 mph with higher gusts, created a period of blizzard conditions across Fayette County during the morning and afternoon of the 20th. As a result of the blizzard, roads were closed, vehicles became trapped in the snow, some power outages occurred and all schools in the county were closed. The highest reported snow total was 10.5 inches in Oelwein.
Blizzard, Winneshiek
- When
- December 20, 7:20 AM CST to 2:30 PM CST
- Where
- Winneshiek forecast zone
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
North winds between 25 and 35 mph with higher gusts, created a period of blizzard conditions across Winneshiek County during the morning and afternoon of the 20th. As a result of the blizzard, roads were closed, vehicles became trapped in the snow, some power outages occurred and all schools in the county were closed. The highest reported snow total was 6.5 inches in Ossian. A recently used snow blower was stored in the basement of a Decorah home. Heat from the snow blower started a fire that caused extensive damage to the home.
Blizzard, Clayton
- When
- December 20, 8:03 AM CST to 2:30 PM CST
- Where
- Clayton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
North winds between 25 and 35 mph with higher gusts, created a period of blizzard conditions across Clayton County during the morning and afternoon of the 20th. As a result of the blizzard, roads were closed, vehicles became trapped in the snow, some power outages occurred and all schools in the county were closed. The highest reported snow total was 15.2 inches in Strawberry Point.
Blizzard, Allamakee
- When
- December 20, 8:30 AM CST to 2:30 PM CST
- Where
- Allamakee forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.284, -91.378 (the zone’s center; the record gives no point)
North winds between 25 and 35 mph with higher gusts, created a period of blizzard conditions across Allamakee County during the morning and afternoon of the 20th. As a result of the blizzard, roads were closed, vehicles became trapped in the snow, some power outages occurred and all schools in the county were closed. The highest reported snow total was 9.0 inches in Waukon.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, December 20, 20122 deaths · 7 injured · $7.3 million · 45 events
- Winter Storm and Avalanche in California, December 20 to 24, 20122 deaths · 7 events
- High Wind and Winter Weather in Indiana, December 20 to 21, 20121 death · $124,000 · 52 kt wind · 42 events
- Strong Wind in Arkansas, December 20, 2012$1.4 million · 45 events
- Damaging Winds in Mississippi, December 20, 2012$328,000 · 55 kt wind · 47 events
- High Wind in Tennessee, December 20, 20121 injured · $308,000 · 87 kt wind · 18 events
- Winter Storm in Michigan, December 20 to 21, 2012$245,000 · 17 events
- Damaging Winds in Louisiana, December 20, 2012$200,000 · 65 kt wind · 19 events
- Damaging Winds in Louisiana, December 20, 2012$113,000 · 50 kt wind · 9 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$51,000 · 52 kt wind · 22 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$75,000 · 52 kt wind · 6 events
- High Wind and Strong Wind in Virginia, December 20 to 22, 2012$43,000 · 56 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421217, 421220, 421218, 421214, 421216, 421222, 421215, 421213.